Sympathy for Addiction

I have so many ideas for blogs recently, my brain is overflowing with mental observations.  If I can find the time, March should be a good month for me to write.

Today however, I must write about a recent day of mental instability.  Yesterday.  I need to give a little bit of background before I rant.  I’ve been prescribed Cymbalta for pain.  Pain that I’ve had everyday for 13 months.  My pain is all encompassing.  I feel a general sense of achy, flu like symptoms.  My rheumatologist feels that a non narcotic pain pill called Tramadol accompanied by an Ibuprofen is sufficient.  I’m truly not one to continue masking my problems, so off to another doctor I go.  Ms. New Doctor selects a combination of Tramadol and Cymbalta for me. 30mg of Cymbalta, to be exact.  At my second visit to her, I describe feeling about 5% better, where in she increases the dosage to 60mg, in hopes to eventually allow me to be pain free.  At this rate I should be take 5000mg of Cymbalta, but I’m getting ahead of myself.  She increases another pill for acid reflux for me and off I go.  I get my refill and begin taking (2) Cymbalta a day.  I never paid attention until I ran out of pills mid month, and thought I may have made a mistake.  It seems I was supposed to take (1) pill of 60 mg.  I was taking (2).  In essence I went from 30mg to 120mg.  That in itself doesn’t seem too awful bad, right?  Just wise the hell up and go back to your (1) pill of 60mg.

Fast forward to yesterday.  Now to be clear, I did feel a bit odd a few days prior, a lot more achy and some pretty bad stomach pains, but for the most part I never put 2+2 together.  Yesterday morning I woke up to what is called “Brain Zaps”.  I was lucky unlucky enough to have experienced those when I quit Lexapro cold turkey.  A brain zap can occur when there is a decrease or stoppage of SSRI’s, which is an antidepressant medication.  Cymbalta can be used for that, but in my case is being used for general pain.  To describe a brain zap, try to remember a day when you felt an electric shock or quick jolt.  That shock happens to your brain.  Yesterday mine was occurring when I made a sudden turn of my head.  Yep. That often.  It felt like my brain was being hit with a taser.  All. Day. Long.  Just after the jolt, I would feel a quick disorientation and light headedness.   But that wasn’t the only problem.  I was having what appeared to be hot flashes about every 10 minutes.  But not a mild flash, oh no, this was a complete soaking.  My hair stuck to my head from my scalp sweat.  My shirt was sticking to my body.  The back of my knees and inside of my elbows creased with perspiration.  I was literally a hot mess.  And those 10 minute long bursts of fire in my body made me feel like passing out.  That happened all day long as well.

I was at work most of the day and made a quick jaunt to the pharmacy to discuss my dilemma with the pharmacist who looked like she recently graduated from middle school. My doctor hadn’t called back and I was looking for help.  As I became a human waterfall of liquid steam, I waited my turn to speak to someone who could shed some light on my problem.  Miss Pharmacist looked afraid of me.  She looked very afraid.  As I lay my coat on the counter and begin dripping all over the place, she began to appear uneasy.  I was a druggie looking for a fix.  She stared into my eyes, with her hands resting on the counter, gripping the edge in fear.  I’m guessing there was a panic button nearby, her white knuckled hands firm on the perimeter.   Fear covered her face when I started describing my symptoms.  She tried to remain calm but the vibration of her voice spoke volumes.  And for good reason.  I was a fucking mess.  I was shaking, dripping and pleading all over the place.  I wasn’t too proud, silently mouthing “PLEASE HELP ME”, which actually rolled off my tongue with such trepidation that I scared MYSELF.  I felt an overwhelming urgency to cry, which somehow I blocked.  I’m not sure tears could have actually flowed out of my ducts since all of my pores were being used for body fluid excretion.  She could not help me.  Only my doctor can give me advice on what to do in this case.

First of all, I find it incredibly hard to believe that this child like legal drug distributor could not conjure up an idea in her head that would ease my crazy brain and spontaneous fluid flooding.  But what do I expect from an 8th grader?   I mean seriously.

I clumsily collected my coat and vitamins and turned to exit the building, hoping not to slip in the pool of molten water that found it’s place at my feet.  An older gentleman waiting for his prescription appeared to move quickly backward in his chair as I passed, in a seemingly uncomfortable attempt to block a sweat spattering to his face.  I couldn’t even rally up an eye roll as I sped by him, I needed to get the hell outta Dodge.

When I arrived home I so badly wanted to take an Ambien to sleep this horrible feeling away, and then take another when I awoke.  And then another, and so on and so on.  Not wanting to feel this way was the only thing I could think of, which brings me to the reason for my writing today.  I read in quite a few places that this reaction to SSRI’s, as well as pain pills, is not unlike withdrawal from heroin.

Now I cannot imagine and I would hope that I never have to imagine what that withdrawal would be like.  I’ve seen pictures of heroin addicts and it’s not pretty.  But I have to tell you, if my symptoms yesterday were due to a withdrawal from that horrid drug, heroin, I would have sold the shoe laces from my child’s last pair of shoes to get a fix.  I wanted to run from the way that I felt so badly that I would have done almost anything, and that’s not a lie.  I’ve had lots of opportunity to experience pain in my life, and I’ve had quite a bit in the last 4 years, but NOTHING compares to this.  In fact, pain couldn’t touch this experience.  I’d rather have a tooth pulled without novocain than to go through that again.  And that’s the exact reason why I feel so much sympathy for anyone going through a drug withdrawal.  Having the ability and will power NOT to turn to Ambien or any other drug to get me through my situation is something that a lot of addicts don’t have.  And for good reason.  That’s exactly the reason that they ARE addicts.  The amount of compassion that I have for someone trying to kick an addiction is so much more personal and powerful for me today, that I may seriously look into a way that I can help those less fortunate in that capacity.  My request to you is that if you are reading this, that you carefully have a mental discussion with yourself and realize that until we’ve walked a mile in ANYONE’S shoes, we can and SHOULD NOT judge them.  For ANY reason.

This song comes to mind, and not so much for the meaning in its lyrics, but the broader meaning.  “How can we dance when our earth is turning, how can we sleep when our beds are burning….”  How can we sit back and allow drug addiction to be commonplace and judge those afflicted?

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: